zbMATH — the first resource for mathematics

Transcendental numbers having explicit g-adic and Jacobi-Perron expansions. (English) Zbl 0763.11029
J. L. Davison proved in [Proc. Am. Math. Soc. 63, 29-32 (1977; Zbl 0326.10030)]: Let \(\alpha=(1+\sqrt 5)/2\) and \((f(j))\), \(j\geq 0\), be the sequence of Fibonacci numbers. Then \(x=x(2)=\sum^ \infty_{n=1} 2^{- [\alpha n]}\) is transcendental and its continued fraction is given by \(a_ n(x)=2^{f(n)}\). The binary expansion of \(x\) can be described as the fixed point of a substitution over a finite alphabet. In this paper a similar theorem is proved for pairs of numbers \(\bigl(x(g),y(g)\bigr)\): (1) Their \(g\)-adic expansions are given by fixed points of a substitution. (2) The numbers 1, \(x(g)\), \(y(g)\) are linearly independent over \(\mathbb{Q}\). (3) The Jacobi-Perron expansion can be described by the recurrence relation \(f_{n+3}=f_{n+2}+f_{n+1}+f_ n\). An important tool in the proof (and of independent interest) is an associated Jacobi- Perron algorithm for formal Laurent series.

11J70 Continued fractions and generalizations
11J72 Irrationality; linear independence over a field
68Q45 Formal languages and automata
Full Text: DOI Numdam EuDML
[1] Adams, W.W. and Davison, J.L., A remarkable class of continued fractions, Proc. Amer. Math. Soc.65 (1977), 194-198. · Zbl 0366.10027
[2] Allouche, J.-P., Automates finis en théorie des nombres, Expo. Math.5 (1987), 239-266. · Zbl 0641.10041
[3] Berstein, L., The Jacobi-Perron Algorithm, its Theory and Application, . 207, Springer-Verlag, (1971). · Zbl 0213.05201
[4] Böhmer, P.E., Über die Transzendenz gewisser dyadischer Brüche, Math. Ann.96 (1927), 367-377. · JFM 52.0188.02
[5] Bundschuh, P.E., Über eine Klasse reeler transzendenter Zahlen mit explicit angebbarer g-adischer und Kettenbruch-Entwicklung, J. reine angew. Math318 (1980), 110-119. · Zbl 0425.10038
[6] Carlitz, L., Hoggatt, V.E., and Scoville, R., Some functions related to Fibonacci and Lucas representations,, The Theory of Arithmetic Functions. 251Springer-Verlag, 1972, 71-102. · Zbl 0229.05012
[7] Danilov, L.V., O nekotorykh klassakh transcendentnykh cisel, Mat. Zametki, Tom 12, No 2 (1972), 149-154 = Some classes of transcentental numbers, 12 (1972), 524-527. · Zbl 0253.10026
[8] Davison, J.L., A series and its associated continued fraction, Proc. Amer. Math. Soc.63 (1977), 29-32. · Zbl 0326.10030
[9] Fatou, P., Séries trigonométriques et séries de Taylor, Acta Math.30 (1906), 335-400. · JFM 37.0283.01
[10] Fraenkel, A.S., Systems of numeration, Amer. Math. Monthly92 (1985), 105-114. · Zbl 0568.10005
[11] Hopcroft, E. and Ullman, J.D., Introduction to Automata Theory, Languages, and Computation, Addison-Wesley, 198. · Zbl 0426.68001
[12] Knuth, D.E., The Art of Computer Programming, Vol. III (Sorting and Searching), Addison Wesley, 1973, pp. 269-270, pp. 286-287, and pp. 647-648. · Zbl 0302.68010
[13] Mahler, K., Arithmetische Eigenschaften der Lösungen einer Klasse von Funktionalgleichungen, Math. Ann.101 (1929), 342-366. · JFM 55.0115.01
[14] Nikišin, E.M. and Sorokin, V.N., Racional’nye approksimacii i ortogonal’nost’ (in Russian), Nauka, 1988, 168-175.
[15] Nishioka, K., Shiokawa, I. and Tamura, J., Arithmetical properties of certain power series, (1990), to appear in J. Number Theory. · Zbl 0770.11039
[16] Parusnikov, V.I., Algoritm Jacobi-Perrona i sovmestnoe priblizenie funkcij (in Russian), Mat. Sbornik114 (156) no. 2 (1982), 322-333. · Zbl 0461.30003
[17] Polya, G. and Szegö, G., Problems and Theorems in Analysis II, Springer-Verlag, 1976. · Zbl 0359.00003
[18] Rauzy, Nombres algébriques et substitutions, Bull. Soc. Math. France110 (1982), 147-178. · Zbl 0522.10032
[19] Shallit, J.O., A generalization of automatic sequences, Theor. Comput. Sci.61 (1988), 1-16. · Zbl 0662.68052
[20] Sloane, N.J.A., A Handbook of Integer Sequences, Academic Press, 1973. · Zbl 0286.10001
[21] Stolarsky, K.B., Beatty sequences, continued fractions, and certain shift operators, Canad. Math. Bull.19 (1976), 473-482. · Zbl 0359.10028
[22] Zeckendorf, E., Représentation des nombres naturels par une somme de nombres de Fibonacci ou de nombres de Lucas, Bull. Soc. Roy. Sci. Liège41 (1972), 179-182. · Zbl 0252.10011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.